NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Sep 13, 7:26 AM EST, 1 hour 44 minutes earlier.
Area forecast discussion, Sep 13, 7:26 AM EST, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
826 AM EDT Tue Sep 13 2022
.SYNOPSIS...
A warm front will bring a period of showers and thunderstorms to
areas south of the Massachusetts Turnpike this morning. After
the warm front moves northward into northern New England, an
ensuing cold front brings the potential for a few strong to
severe storms this afternoon, especially across western
Massachusetts and northern Connecticut. The cold front will be
followed by seasonably warm and dry weather Wednesday, then a
touch of fall for the end of the week with blustery and cool
conditions as high pressure builds in from Canada. The high
pressure moves offshore this weekend bringing warmer
temperatures into early next week.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
825 AM Update...
We are watching a cluster of thunderstorms with torrential
rainfall across southeast CT. This activity is lifting northeast
and as long at it holds together will impact RI/SE MA over the
next couple hours. Main concern right now is for brief
torrential rainfall and pockets of street flooding. This does
include the Providence metro area. The overall severe weather
threat is rather low this morning, but given enhanced low level
helicity near the south coast there is a low risk for a brief
spin-up/waterspout this morning.
PREVIOUS DISCUSSION...
340 AM Update:
A very mild and muggy early morning across SNE, with current temps
in the mid to upper 60s and dewpoints at similar values. Light
onshore SE flow is contributing to a considerable covg of stratus
and fog, primarily affecting eastern MA, RI and Cape Cod and the
Islands. Visibilities have at times been as low as one quarter
mile, but visbys that low have generally not been as widespread
or pervasive enough to hoist Dense Fog Advisories. Nonetheless
an SPS for fog has been issued for these areas until 900 AM.
Though fog should improve by then, stratus probably will linger
in these areas for a good part of the day, though.
We are looking at a fairly active day weather-wise, as a potent
though deamplifying closed cyclone currently near the Detroit/Toledo
area moves NE and shifts/collapses the in-situ mid-level ridge now
located along the eastern coast of New England. Related 500 mb
height falls/upper diffluence preceding the upper cyclone will help
provide background synoptic-scale lifting, in conjunction with high
moisture levels but limited to modest destabilization, to force what
appears to be a couple of rounds of showers and t-storms through the
daytime hrs. Overall there is better confidence in the second round
of t-storms than the first. Will attempt to describe each below:
Period 1: Mainly CT-RI, SE MA and Adjacent Waters Mid Morning to
Early Afternoon
Areas of heavy showers and embedded t-storms have developed across
southern NY thru central NJ along or just north of a weak area of
mesoscale low pressure near the Philly metro area. This is also in
association with a broader warm front, a feature which is
anticipated to advance ENE through SNE by early afternoon. While the
CAMs show some diversity in the coverage, it's expected the related
showers/t-storms will follow an ENE track through portions of CT, RI
into Bristol and Plymouth Counties and the Cape/Islands this
morning, approximately from 8 AM to around 1 PM from SW to NE. While
these showers and storms should primarily pose a heavy downpour
risk, given that flow turns southeasterly as the weak low moves ENE,
any storm that can move more due-east to the primary ENE storm
motion could rotate. While surface winds are east (aka backed), will
point out that low-level hodographs are not necessarily impressive
due to weak low-level winds (winds which improve post-warm frontal
passage), and that low-levels still look stable. Nonetheless, at
least into the morning hrs, any convection that develops here will
need to be watched for possible signs of rotation. Confidence in
severe weather developing here is very low but isn't zero.
Period 2: Mainly western-central MA and northern CT Mid to Late
Afternoon.
Wind fields in all atmospheric levels improve substantially post-
warm frontal passage, and this is also when the primary low pressure
and associated deamplifying upper cyclone nears our western
counties. In fact wind profiles show pretty strong speed shear
profiles driven by a northeastward-racing 60 to 70 kt 500 mb
jetstreak. Some, albeit limited cloud breaks per HREF indications,
and that could be enough to realize the 1000-1200 J/kg of surface-
based CAPE. Correspondingly it's this round that poses the greatest
t-storm potential, and while we're not looking at an outbreak of
severe weather, it's this period that offers some potential for
severe weather. SPC has raised the categorical risk level to SLGT
for mainly this region.
CAMs are in pretty remarkable agreement in the 19-00z time window in
blossoming a broken line of cells in a regime of surface to 6 km
southwesterly shear of 40 to 50 kt. The largest limiting factors to
the thunder/severe potential include a surge of mid-level dry air
and the aforementioned limited period of clearing/destabilization.
If robust storms can indeed materialize, this is an environment
which could support isolated supercells and be capable of isolated
straight line wind damage and rotation/possible brief tornado
(especially for storms that can travel on a more W direction than
the SSWly storm motion and capitalize on approx 100 m2/s2 of 0-1 km
SRH). At this point, it looks like any cold frontal convection stays
to the NW of the BOS-PVD corridor.
Temperatures today are not likely to go very far under a generous
canopy of stratus clouds. Shown highs in the 70s, possibly nearing
the upper 70s across western MA/northern CT. But it will continue to
be quite muggy.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM WEDNESDAY/...
330 AM Update:
Tonight:
Still have some ongoing cloudiness across eastern portions of MA and
RI, but the cold front moving toward the coast will improve
conditions substantially. Along with rapid cloud clearing, we'll see
temperatures falling and it will also turn considerably less muggy
(Dewpoints into the 50s, low 60s). Modest W/WNW breezes to ensue in
the postfrontal air mass. Thus improving conditions with lows in the
50s for most, though lower 60s across the South Coast, Cape and
Islands.
&&
.LONG TERM /WEDNESDAY THROUGH MONDAY/...
Highlights...
* Gorgeous early fall weather Wed-Fri. Mild days with breezy
conditions and chilly nights.
* Warming trend this weekend into early next week with chance for
showers.
Big picture...
The bowling ball H5 closed low (as it appears on water vapor
imagery) deamplifies as it moves from Ohio valley into northern New
England. While this means the brunt of the anomalous cold air mass
should be towards northern NH/ME, it will reinforce the dry
northwest flow with a mean trough in place over our area. Pieces of
shortwave energy that moves through will bring reinforcing shots of
cooler/drier air for the remainder of the work week, and
consequently days of splendid early fall weather. H5 ridge returns
for the weekend into early next week, bringing about a warming trend
along with the chance for showers.
Details...
Wednesday through Friday...
Wednesday should feature seasonably warm conditions as the brunt of
the cool air mass remains across northern New England. It will be
quite comfortable, however, with highs reaching near 80 for many
locations and dew points falling into the 50s. Remaining shallow
moisture along with cooler air aloft will lead to diurnal cumulus
developing, resulting in a mix of sun and clouds. It will be fairly
breezy due to the surface pressure gradient in place.
A reinforcing shot of cool air arrives on Thursday, bringing a touch
of fall as high pressure builds in from northern Ontario. With
mixing up to 850mb, and 850mb temps +6 to +9C, daytime highs will
mostly be in the 60s, except lower 70s near the south coast. For
reference, average highs for mid September are in the low to mid
70s. And with a 1030mb high building into the Great Lakes and a
deepening surface cyclone over Nova Scotia, it will be quite breezy
during the day. Nonetheless, Thursday and Friday will feature
overall splendid early fall weather. Overnight lows will be mostly
in the 40s.
Saturday through Tuesday...
High pressure moves offshore this weekend with temperatures getting
back to near normal by Saturday and above normal by Sunday. While
925mb winds looks to be out of the N/NE on Saturday, they turn to
the SW on Sunday. While it should remain mostly dry, couldn't rule
out a few showers sometime Sunday into Monday as a shortwave trough
associated with the northern stream energy clips New England.
Forecast certainty decreases into early next week but initial model
guidance suggests a low chance for above normal to even well above
normal temps. With 925mb temps possibly reaching +21 to +24C early
next week and W/SW flow, highs could reach the mid to even upper
80s. But given we are so far out, mainly stuck to blended guidance
for this part of the forecast.
&&
.AVIATION /13Z TUESDAY THROUGH SATURDAY/...
Forecaster Confidence Levels:
Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.
1130Z TAF Update:
Today: Moderate confidence.
Continued widespread IFR-LIFR as warm frontal SHRA/embedded TSRA
lifts NE between 13-18z, mainly across CT-RI and SE MA
(including Cape Cod/ACK and extending possibly as far north as
BOS). Brief downpours possible in these SHRA/embedded TS that
could result in visby reductions. Winds mostly light SE, around
3-6 kt.
For the mid to late afternoon, winds become SE/S as warm front
lifts north. A more scattered to broken line of TSRA associated
with cold front mainly from HFD-ORH-LWM north and west. These
storms could become strong to severe. As the front clears and
winds shift to WSW/W around 8-10 kt, expect rapid post-frontal
clearing from IFR to VFR for interior sites, though IFR may
still linger after 00z for eastern MA, RI and Cape Cod/ACK.
Tonight: High confidence.
VFR in the interior. IFR across eastern MA, RI and Cape Cod/ACK
should improve between 00-03z. Thus anticipating VFR all
terminals by 04z. W winds increase to 8-12 kt with occasional
gusts 18-20 kt.
Wednesday: High confidence.
VFR. W winds 10-13 kt with gusts 20-22 kt.
KBOS Terminal...Moderate confidence in TAF. Best chance of rain
~14-18z. Low prob of TS 20-00z but should remain to the NW.
KBDL Terminal...Moderate confidence in TAF. Two possible rounds
of SHRA/embedded TS: between ~10-14z, brief break then a
greater TS risk ~18-22z.
Outlook /Wednesday through Saturday/...
Wednesday Night through Friday: VFR. Breezy.
Friday Night through Saturday: VFR.
&&
.MARINE...
Forecaster Confidence Levels:
Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.
Today through Wednesday: High confidence.
Ongoing fog and low stratus will continue. S-SE winds in the
morning becoming S-SW in the afternoon. Scattered showers and
isolated thunderstorms may affect the coastal waters this
morning and the eastern waters by early to mid afternoon. Tue
night, cold front sweeps thru the waters, improving vsby with
wind shift to the west, along with dry weather.
For Wednesday, may need to consider SCA for W/WNW breezes that
may near 25 kt across the eastern outer waters.
Outlook /Wednesday through Saturday/...
Wednesday Night through Thursday: Winds less than 25 kt. Areas
of seas approaching 5 ft.
Thursday Night through Friday: Winds less than 25 kt. Seas
locally approaching 5 ft.
Friday Night through Saturday: Winds less than 25 kt.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...None.
&&
SYNOPSIS...Loconto/Chai
NEAR TERM...Frank/Loconto
SHORT TERM...Loconto
LONG TERM...Chai
AVIATION...Loconto/Chai
MARINE...Loconto/Chai
Special weather statement, Sep 13, 7:47 AM EST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
847 AM EDT Tue Sep 13 2022
MAZ017-018-020-RIZ001>008-131415-
Southern Bristol MA-Northern Bristol MA-Western Plymouth MA-
Northwest Providence RI-Bristol RI-Washington RI-Block Island RI-
Eastern Kent RI-Western Kent RI-Newport RI-Southeast Providence RI-
847 AM EDT Tue Sep 13 2022
...A cluster of thunderstorms with torrential rainfall may result in
pockets of street flooding across portions of Rhode Island and
Southeast Massachusetts this morning...
At 843 AM EDT, Doppler radar was tracking cluster of thunderstorms
with torrential rainfall across southeast Connecticut, moving
northeast at 15 mph. This activity will impact portions of Rhode
Island and southeast Massachusetts over the next few hours. This may
result in pockets of street flooding across Rhode Island and
Southeast Massachusetts. This includes the Providence metro area as
well as the typically vulnerable Fall River and New Bedford areas.
HAZARD...Pockets of street flooding.
SOURCE...Radar indicated.
IMPACT...Minor nuisance flooding of typically flood prone areas.
Locations impacted include...
Providence, New Bedford, Fall River, Warwick, Cranston, Pawtucket,
Taunton, East Providence, Coventry, Dartmouth, North Providence,
South Kingstown, West Warwick, Johnston, Bridgewater, North
Kingstown, Bristol, Block Island, Attleboro and Middleborough.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors when you hear thunder. Do not resume outdoor activities
until at least 30 minutes after the storm has passed.
Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.
&&
LAT...LON 4135 7164 4136 7184 4172 7179 4205 7102
4158 7082 4146 7119 4164 7122 4171 7116
4172 7116 4158 7133 4179 7137 4179 7138
4148 7136 4152 7140 4115 7155 4115 7160
TIME...MOT...LOC 1243Z 234DEG 14KT 4145 7190
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH
Frank